Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2002, 9:16 PM CDT for Pecos County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2002, 9:16 PM CDT (02:16 UTC)
- Expired
- May 10, 2002, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 116 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 9:30 PM CDT | Hail 0.75 | Bakersfield, TX | |
| May 10, 9:40 PM CDT | Hail 1.75 | Bakersfield, TX | Law enforcement officials reported hail to the size of golfballs along Interstate 10 between mile marker 284 and 288. |
| May 10, 9:45 PM CDT | Hail 1.75 | Bakersfield, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 110216 SVRMAF TXC371-110300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 914 PM CDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 1000 PM CDT * AT 910 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 5 MILES WEST OF BAKERSFIELD. THIS STORM WAS PRODUCING DESTRUCTIVE HAIL WHICH WAS BREAKING WINDOWS IN CARS AND IN HOUSES ALONG INTERSTATE 10 WEST OF BAKERSFIELD AND EAST OF FORT STOCKTON. RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BAKERSFIELD...GIRVIN AND IRAAN DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM. PERSON INTERSTATE 10 WEST OF BAKERSFIELD...AND PERSONS IN BAKERSFIELD SHOULD TAKE COVER NOW GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS LAT...LON 3102 10271 3071 10252 3068 10184 3093 10191 3107 10239
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:10 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 10, 5:10 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT FRI MAY 10 2002 UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO AFFECTED BY THE WATCH. NO OTHER SIGNIFICANT CHANGES MADE. .MAF... TX... NM... 20
In the hours before
Special weather statement, May 10, 3:20 PM CDT, 5 hours 56 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT FRI MAY 10 2002 .SYNOPSIS... THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. .THREATS... THUNDERSTORMS... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.
Special weather statement, May 10, 4:46 PM CDT, 4 hours 30 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081- 082-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT FRI MAY 10 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING... MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF DAVIS AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 10, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 10, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 56 min |
| May 10, 8:46 PM CDT | Tornado Warning | MAF | Pecos | 29 min |
| May 10, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.